Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


antidepressants: effect on immune system and possible cause of false negative ELISA?
Feb 10, 2004

I read an article suggesting that antidepressants and corticosteroids are immunosuppressive - may therefore prevent or slow down the production of HIV antibodies and result in a false negative ELISA test. This would especially be the case for people on two antidepressants such as Remeron and Lexapro.

Any validity to this? Which psychiatric meds could effect antibody production and/or viral load? (Clonazepan and Risperdal?).

Many thanks.

Response from Dr. Horwath

I don't know of any evidence that antidepressants have a significant effect on the immune response involved in the ELISA test. In fact, there is growing evidence that depression has deleterious effects on the immune system. This suggests that treating depression would have beneficial effects on immune responses. Unfortunately, there is little systematic evidence as yet, but this is a growth area of research.



Previous
Panic related to HIV exposure
Next
Antidepressants and HIV tests

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement